Flood, Providence
- When
- September 2, 5:18 PM EST
- Where
- Providence County, 0.59 mi WNW of Hamlet
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 42.002, -71.511
In Woonsocket, Hamlet Avenue at Front Street was flooded and impassable for a time.
A cold front approaching the area triggered showers and embedded thunderstorms, with locally heavy rain. This led to street flooding in Massachusetts and Rhode Island.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A cold front approaching the area triggered showers and embedded thunderstorms, with locally heavy rain. This led to street flooding in Massachusetts and Rhode Island.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 2, 3:42 PM EST, 1 hour 36 minutes earlier.
Area Forecast Discussion National Weather Service Boston/Norton MA 442 PM EDT Mon Sep 2 2019 .SYNOPSIS... A cold front will approach the region tonight, led by showers and perhaps embedded thunderstorms with locally heavy rainfall. Dry and pleasant weather follows Tuesday. Another cold front may bring showers/thunderstorms late Wednesday into Wednesday evening. The progress of Dorian will also be monitored through this week for potential rain, wind, and high surf by late this week. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... Two sets of showers and possible thunderstorms move through Southern New England, one during the late afternoon and the second during the early night. Activity in Southern New England was rather quiet through 3 PM with showers and some brief heavy downpours, but all the lightning was with other storms in NY/NJ/PA. The RAP forecast of SBCAPE shows 1500-2000 J/Kg over this area at time-zero, and moves it across Srn New England early tonight with 1500-2000 J/Kg concentrated over CT and adjacent MA and RI. PW values remain at 1.5 to 1.75 inches early tonight. Cross sections show this moisture is not extensive, but it is distributed through most of the atmosphere below jet level. Helicity values in the 0-3 Km layer show 200-400 units this evening, which then moves offshore to the east early tonight. Models agree on moving the surface cold front through our area early tonight...entering Western MA/CT around 00z and moving east of MA after 06Z. The available area of instability may be enough to generate more showers this evening, followed by scattered showers/thunder moving in from NY. Local downpours/brief poor drainage flooding is possible at this time and possibly a strong wind gust. The helicity suggests a brief tornado or waterspout but at a lower confidence. After the cold front moves through, winds turn from the west overnight and draw in drier air with dew points in the mid 50s to lower 60s. This gives room for temperatures to fall to the upper 50s to mid 60s. The difference between the two will be small in some areas and may support fog areas overnight, notably in the CT River Valley. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/... High pressure centered over Canada and extending over the Northeast USA will provide a pleasant sunny day. winds will be light, allowing sea breezes to develop along the coast. Mixing will reach to 850 mb or a smidge higher. This will tap upper temps of 10-13C, supporting max sfc temps in the mid 70s to lower 80s. The high moves off to the east Tuesday night, but our region will benefit from dry weather through the night. A southerly return flow will bring increasing moisture, so expect increasing sky cover overnight as well as slowly increasing dew points. Min temps will be in the upper 50s to mid 60s. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Highlights... * Hot and humid Wednesday * Strong to severe storms Wednesday into Wednesday night * Cooler late week with potential rain/wind/surf impacts from Dorian * Looking drier for this weekend Details... Wednesday... Wednesday into Wednesday night is our next period of unsettled weather. SW flow ahead of an approaching shortwave and cold front will return heat and humidity to our region. Looking at another round of showers and possible thunderstorms ahead of this cold front. Thursday and Friday... Hurricane Dorian remains the focus for late this week. Timing will be critical to determining actual impacts. High risk for rip currents during this time is almost a certainty, especially along south-facing beaches. Looking at the possibility for rough surf, too. Since we will be after Labor Day, most beaches will be unguarded. If you do go the beach, be wary of low-lying jetties and piers. A higher wave could surprise you. High pressure is expected to be somewhere over southeast Canada. Thus, we still are not expecting a direct hit from the center of Dorian in southern New England. Gradient winds could still be fairly high, being squeezed between the high to the north and the center of Dorian. Will also need to monitor the possibility for tropical downpours. The best advice is to monitor forecasts through this week. The average track error for a Day 4 forecast over the past 5 years is still about 140 miles. Now is the time to review, or make, your plans for what you would do in the event of a hurricane or tropical storm. Saturday and Sunday... Details will depend greatly on the progress of Dorian. The trend would be for a cold front to move through, followed by a high pressure late Sunday into Monday. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Tuesday Night/... Tonight...Moderate confidence. Showers and possibly a few thunderstorms move through the region, with the best chance over CT. Any shower could bring MVFR cigs and IFR vsbys for a brief time. A cold front enters Western New England around 7-9 PM and exits Eastern New England 1-3 AM. This will bring a wind shift out of the west and northwest overnight. It will also bring clearing skies and VFR. Lower cigs/vsbys may develop in patchy fog late at night in the typical low- lying/valley locations. Tuesday...High confidence. Any localized lower clouds/fog patches should burn off by mid morning. Otherwise, VFR conditions with rather light winds and sea breezes developing along the coast. Tuesday night...High confidence. VFR. Increasing sky cover overnight. Areas of fog may bring IFR cigs/vsbys late at night. KBOS Terminal...Moderate confidence in TAF. KBDL Terminal...Moderate confidence in TAF. Outlook /Wednesday through Saturday/...High confidence. Wednesday: Mainly VFR, with local MVFR possible. Breezy. Chance SHRA, isolated TSRA. Wednesday Night: VFR. Breezy. Chance SHRA. Thursday: VFR. Breezy. Thursday Night: VFR. Breezy. Chance SHRA. Friday: Mainly VFR, with local MVFR possible. Windy with gusts up to 35 kt. Chance SHRA. Friday Night: Mainly VFR, with local IFR possible. Strong winds with local gusts up to 40 kt. Chance SHRA. Saturday: VFR. Windy with local gusts up to 30 kt. && .MARINE... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Tuesday Night/... Tonight...Moderate to high confidence. Showers and a few thunderstorms will cross the waters this evening and early tonight. These will reduce vsbys as they move through. South winds gusting to 20 kt will turn from the west after midnight as a cold front moves across the waters. Seas of 2 to 4 feet are expected, with both winds/seas remaining just below SCA thresholds. Tuesday...High confidence. High pressure over Canada builds over the waters keeping winds/seas light and below small craft advisory thresholds. Tuesday Night... High pressure moves off to the east during the night, bringing winds around from the south but less than 25 kt. Seas remain below 5 ft. Outlook /Wednesday through Saturday/...Moderate confidence. Wednesday: Winds less than 25 kt. Seas up to 5 ft. Chance of rain showers, patchy fog. Wednesday Night: Winds less than 25 kt. Seas up to 5 ft. Chance of rain showers, isolated thunderstorms. Thursday: Winds less than 25 kt. Seas up to 5 ft. Slight chance of rain showers. Thursday Night: Low risk for Small Craft Advisory winds with gusts up to 30 kt. Areas of rough seas. Chance of rain showers. Friday: Low risk for gale force winds with gusts up to 40 kt. Rough seas up to 17 ft. Rain showers likely. Local visibility 1 to 3 nm. Friday Night: Moderate risk for gale force winds with gusts up to 40 kt. Rough seas up to 19 ft. Rain showers likely. Areas of visibility 1 to 3 nm. Saturday: Moderate risk for Small Craft Advisory winds with local gusts up to 30 kt. Rough seas up to 16 ft. Slight chance of rain showers. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...WTB/Belk NEAR TERM...WTB SHORT TERM...WTB LONG TERM...Belk AVIATION...WTB/Belk MARINE...WTB/Belk
Hazardous Weather Outlook National Weather Service Boston/Norton MA 538 PM EDT Mon Sep 2 2019 CTZ002>004-MAZ002>018-026-RIZ001>006-032145- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI- 538 PM EDT Mon Sep 2 2019 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of the Berkshires except for coastal southeastern Massachusetts, and most of Rhode Island. .DAY ONE...Tonight. There is a risk for a few strong to severe storms. Threats are mainly for strong to damaging winds, can't rule out the low risk of a tornado. There also exists the possibility of excessive rainfall leading to localized urban and poor drainage flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Wednesday... There is the risk for strong to severe storms which could produce damaging winds, localized urban and poor drainage flooding, as well as a low risk for a tornado. Late Wednesday through Saturday... Southerly swell associated with Hurricane Dorian will arrive. Along the ocean-exposed coastlines, dangerous surf conditions are expected along with a high risk of rip currents. Beach hazard statements are likely. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MAZ019>024-RIZ007-008-032145- Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA- Barnstable MA-Dukes MA-Nantucket MA-Newport RI-Block Island RI- 538 PM EDT Mon Sep 2 2019 This Hazardous Weather Outlook is for southeastern Massachusetts and southern Rhode Island. .DAY ONE...Tonight. There is a risk for a few strong to severe storms. Threats are mainly for strong to damaging winds, can't rule out the low risk of a tornado. There also exists the possibility of excessive rainfall leading to localized urban and poor drainage flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Wednesday... There is the risk for strong to severe storms which could produce damaging winds, localized urban and poor drainage flooding, as well as a low risk for a tornado. Late Wednesday through Saturday... Southerly swell associated with Hurricane Dorian will arrive. Along the ocean-exposed coastlines, dangerous surf conditions are expected along with a high risk of rip currents. Beach hazard statements are likely. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ230>237-250-251-254>256-032145- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 538 PM EDT Mon Sep 2 2019 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thursday night through Saturday... Strong northeast winds and dangerous seas are possible as Hurricane Dorian makes its closest approach to Southern New England. Mariners are urged to monitor the latest forecasts through this week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/us.nationalweatherservice.boston.gov You can follow us on Twitter at @NWSBoston
Special Weather Statement National Weather Service Boston/Norton MA 515 PM EDT Mon Sep 2 2019 CTZ004-MAZ004-005-012>014-017-RIZ001-022215- Windham CT-Southern Worcester MA-Northern Bristol MA- Western Norfolk MA-Central Middlesex County MA-Northern Worcester MA- Southeast Middlesex MA-Northwest Providence RI- 515 PM EDT Mon Sep 2 2019 ...HEAVY SHOWERS MOVING INTO EASTERN MASSACHUSETTS AND NORTHERN RHODE ISLAND... At 509 PM EDT, Doppler radar was tracking an area of heavy showers from Worcester southwestward to Charlton and to Union Connecticut. The area was moving to the east at 35 mph. Locally heavy rainfall was occurring with this storm. A spotter in West Warren reported 1.5 inches of rain with this band. Locations impacted include... Worcester, Newton, Framingham, Waltham, Woonsocket, Marlborough, Shrewsbury, Cumberland, Natick, Watertown, Franklin, Lexington, Needham, North Attleborough, Norwood, Milford, Wellesley, Attleboro, Dedham and Walpole. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roads or underpasses. Avoid low lying areas near small streams. && LAT...LON 4186 7195 4223 7192 4242 7121 4192 7121 TIME...MOT...LOC 2109Z 259DEG 29KT 4207 7186 Field
Special Weather Statement
National Weather Service Boston/Norton MA
550 PM EDT Mon Sep 2 2019
MAZ005-012-013-015>019-RIZ001-022245-
Southern Worcester MA-Eastern Plymouth MA-Northern Bristol MA-
Suffolk MA-Western Norfolk MA-Central Middlesex County MA-
Eastern Norfolk MA-Western Plymouth MA-Northwest Providence RI-
550 PM EDT Mon Sep 2 2019
...STRONG THUNDERSTORM HEADING TOWARD THE BOSTON SOUTH SHORE...
At 549 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mendon, or near Milford, moving east at 30 mph.
Winds in excess of 30 mph and brief torrential downpours will
accompany this storm.
Locations impacted include...
Boston, Brockton, Quincy, Weymouth, Woonsocket, Braintree,
Cumberland, Randolph, Franklin, North Attleborough, Norwood, Milford,
Milton, Stoughton, Dedham, Walpole, Mansfield, Easton, Hingham and
Canton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4226 7086 4226 7081 4202 7079 4199 7168
4217 7166 4228 7102 4226 7097 4230 7093
4225 7096 4227 7093 4225 7088 4228 7090
4228 7088 4230 7089 4230 7091 4231 7089
TIME...MOT...LOC 2149Z 263DEG 27KT 4210 7154
FieldThe national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
In Woonsocket, Hamlet Avenue at Front Street was flooded and impassable for a time.
In Pawtucket, Mineral Spring Avenue at San Antonio Way was flooded and impassable for a time.
In Pawtucket, Weeden Street at the Conant Street Bridge was flooded and impassable for a time. One car was stuck in the street flooding and removed from the roadway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Rhode Island in 2019Every state in 2019This day in weather historyWarnings in Rhode Island, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852464, 852465, 852466.